Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 5, NWS La Crosse, WI

July 19, 1999Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this flash flood warning at Jul 19, 1999, 5:31 AM CDT for Floyd County, Mitchell County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1999, 5:31 AM CDT (10:31 UTC)
Expired
Jul 19, 1999, 8:30 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 191032
FFWLSE
IAC067-131-191330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
531 AM CDT MON JUL 19 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MITCHELL COUNTY IN NORTHEASTERN IOWA
  FLOYD COUNTY IN NORTHEASTERN IOWA

* UNTIL 830 AM CDT

* THIS IS AN EXTENSION OF THE PREVIOUS WARNING AND NOW INCLUDES ALL
OF FLOYD COUNTY.

* AT 525 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN NEAR CHARLES CITY... MOVING EAST
  AT 20 TO 25 MPH.

* ANOTHER LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM JUST NORTH
  OF MASON CITY...AND BACK WESTWARD INTO SOUTHWEST MINNESOTA. THIS
  LINE WILL MOVE EAST...ACROSS THE WARNED COUNTIES...AND ADD MORE
  WATER TO THE ONGOING FLOODING.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

RIECK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:20 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 3:20 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 AM CDT MON JUL 19 1999

BUSY OVERNIGHT AS HEAVY RAIN CONTINUES OVER THE SOUTHERN HALF OF
THE COUNTY WARNING FORECAST AREA. MAIN FORECAST CONCERNS FOCUS ON
LINGERING FLASH FLOODING THREAT OVER NORTHEAST IOWA THROUGH MID
MORNING AND EXITING SHOWERS OVER THE REMAINDER OF THE COUNTY
WARNING FORECAST AREA.

LATEST SURFACE ANALYSIS INDICATES NEARLY STATIONARY WARM FRONT
ALONG THE IOWA/MINNESOTA BORDER EXTENDING WESTWARD TO A WEAK
SURFACE WAVE OVER SOUTHEASTERN SOUTH DAKOTA.  850 MB JET LOCATED
OVER EASTERN IOWA/SOUTHWESTERN WISCONSIN IS WEAKENING AND SHOWING
SIGNS OF DEPARTING...BUT ADDITIONAL SHOWERS AND ISOLATED
THUNDERSTORMS ARE FIRING OVER NORTHWEST IOWA AND SOUTHWEST
MINNESOTA IN A LARGE AREA OF SURFACE CONVERGENCE NEAR THE SURFACE
LOW CENTER DEPICTED WELL BY LATEST MSAS MOISTURE CONVERGENCE
CHART. HAD EARLIER BELIEVED THAT END OF SHOWER ACTIVITY WOULD BE
TIED TO EXIT OF 850 MB JET...BUT SURFACE WAVE APPEARS STRONGER THAN
PROGGED BY MODELS WHICH SHOULD KEEP SHOWERS IN THE FORECAST
THROUGH THE MID MORNING HOURS OVER ESPECIALLY NORTHEAST IOWA.

SCATTERED SHOWERS WILL CONTINUE THROUGH THE MID MORNING HOURS
OVER SOUTHERN HALF OF FORECAST AREA...WHILE ISOLATED ACTIVITY COMES
TO AN END ACROSS THE NORTH.  WILL CANCEL FLASH FLOOD WATCH FOR ALL
BUT MITCHELL...HOWARD...FLOYD...CHICKASAW...WINNESHIEK AND FAYETTE
COUNTIES IN NORTHEAST IOWA...WHERE THE WATCH WILL BE EXTENDED UNTIL
900 AM THIS MORNING.

MID-LEVEL DRYING IN VICINITY OF SHORTWAVE RIDGE AXIS EXPECTED FOR
REMAINDER OF DAY FOR PARTLY CLOUDY SKIES AND CONTINUED MUGGY AND
WARM CONDITIONS.  ANOTHER IMPRESSIVE MOISTURE RETURN IS PROGGED FOR
EARLY TUESDAY AND CURRENT FORECASTS COVER THIS WELL WITH 40 POPS.
HYDRO PROBLEMS WILL ABOUND IF THIS NEXT SYSTEM HAS EVEN HALF THE QPF
OF THE PRESENT ONE.

.LSE...FLASH FLOOD NORTHEAST IOWA...IAZ008>010-018-019-029 UNTIL 900 AM
           CDT.

DEVOIR

In the hours before

Special weather statement, Jul 19, 5:20 AM CDT, 11 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-192200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
520 AM CDT MON JUL 19 1999

SHOWERS AND THUNDERSTORMS WILL GRADUALLY PUSH EAST OF THE AREA AS THE
MORNING WEARS ON...EXITING NORTHEAST IOWA AND WESTERN WISCONSIN. UNTIL
THEN...HOWEVER...THE THREAT FOR FLASH FLOODING WILL CONTINUE OVER
NORTHEAST IOWA. THE FRONTAL BOUNDARY THAT SERVED AS THE MAIN FOCUS FOR
THE STORMS WILL ALSO START TO SLIDE SOUTHWARD TODAY...WHICH WILL BRING
THE AREA SOME DRIER CONDITIONS. SHOWERS AND THUNDERSTORMS ARE NOT
EXPECTED FROM EARLY AFTERNOON THROUGH TONIGHT.

RIVER FLOODING...HOWEVER...COULD BECOME A PROBLEM...ESPECIALLY OVER
NORTHEAST IOWA. SATURATED GROUNDS RECEIVED UPWARDS OF 4 INCHES OF
ADDITIONAL RAINFALL ON SUNDAY THROUGH THIS MORNING. THIS WATER WILL
RUNOFF INTO AREA RIVER BASINS AND COULD CAUSE SOME FLOODING BY TONIGHT
AND INTO TUESDAY. RIVER LEVELS WILL BE MONITORED CLOSELY OVER THE NEXT
COUPLE DAYS AND FLOOD WARNINGS MAY BECOME NECESSARY.

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR EVENING.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:49 PM CDTFlash Flood WarningARXChickasaw3 hr
Jul 19, 2:32 AM CDTFlash Flood WarningARXFloyd, Mitchell3 hr
Jul 19, 2:52 AM CDTFlash Flood WarningARXChickasaw3 hr
Jul 19, 9:49 AM CDTFlash Flood WarningARXFloyd, Mitchell6 hr

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.